Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
|natli - Fri Aug 13, 2010 8:26 pm||
Hello. I am writing this on behalf of a family member that I am very worried about. I would like to know whether he might be schizophrenic, or if his current situation is a phase that will pass. following a trip which he may have taken acid on he is now only sometimes the family-member that i recognize, other times he is not.. It has been 4 days since he has come back home.. . . he has been asking everybody who they are, as if he does not know or believe we are who we say we are. he is also paranoid about other things such as food and drink, all of which he has refused unless he is forced. When speaking normally- he will suddenly change and start gagging and sometimes it looks like it is difficult to breath and that he chokes, he will cry easily. he will change his voice and the language that he is speaking in (it is like he is speaking in the voice of my late grandmother) I never knew that a tone of voice could change to that extent..he changes his face expressions: pouting lips/ bulging eyes/ he seemed somewhat ok the first night he was sane for the most part and only sometimes he would give the funny face expressions and start saying things that don't sound like him. he improved once he took a valium. on the second day he was worse and his paranoia did not let him have any valium or water. . that is when he started asking who we all were and where he was. and he would not let us out of his room easily. he seemed to think he was still on an acid trip and we were hallucinations. i think. he hardly slept for the first two days and on the third night he wanted to go out but he wasn't himself and he was violent so we took him to the hospital. he is there now.
i am worried because I thought he would get better as whatever drugs in him dilute and dissapear. but he seems to be getting worse. . although he is his same old self when he's on valium or sedatives of the sort. . it does not last long.
it is strange because when he is not-self if we are assertive and say don't do it sometimes he snaps back to his old-self and says 'yes yes im ok'
i want to hear that that is a good sign and that he will get better soon.
can you please confirm that this is the case?
thank you for your time
|Faye Lang, RN, MSW - Wed Aug 18, 2010 1:46 am||
Schizophrenia is a psychotic thought disorder that requires certain symptoms to be present for a large portion of the time for at least a month, under usual circumstances. If the condition is successfully treated as schizophrenia, then the diagnosis can be made when symptoms are present for less than a month. The primary features are delusions, hallucinations, disorganized speech, grossly disorganized behavior, changes in affect, unusual content of speech, and little motivation to do usual activities.
Psychedelic crisis is generally known as a "bad trip." Your family member's symptoms at face value sound like that's a possibility. It includes hallucinations, problems with reality, labile emotional state, confusion, and the person can become violent and require hospitalization. If this is the case, it's not likely to be a permanent condition.
The hospital staff will evaluate his condition in consideration of all possible conditions, and they should have information for you soon.
Good luck to you and your family.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.